Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 24, NWS Great Falls, MT

November 19, 2023Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Nov 19, 2023, 1:55 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Nov 19, 2023, 2:00 PM MST. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 19, 2023, 1:55 PM MST (20:55 UTC)
In effect from
Nov 19, 2023, 2:00 PM MST
Expired
Nov 19, 2023, 7:25 PM MST
In force
5 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 19, 2:00 PM MSTNON-TSTM WND GST 6019 Wnw Santa Rita, MT60 mph wind gust. Ambient Weather station.
Nov 19, 2:09 PM MSTNON-TSTM WND GST 583 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Nov 19, 2:25 PM MSTNON-TSTM WND GST 6519 Wnw Santa Rita, MT65 mph wind gust. Ambient Weather station.
Nov 19, 3:05 PM MSTHIGH SUST WINDS 403 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport. 40 mph average sustained winds from 205 PM to 305 PM.
Nov 19, 3:21 PM MSTNON-TSTM WND GST 668 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Nov 19, 3:27 PM MSTNON-TSTM WND GST 502 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Nov 19, 4:08 PM MSTNON-TSTM WND GST 551 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Nov 19, 5:21 PM MSTNON-TSTM WND GST 728 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS75 KTFX 192055
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
155 PM MST Sun Nov 19 2023

MTZ303-200300-
/O.NEW.KTFX.HW.W.0024.231119T2100Z-231120T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
155 PM MST Sun Nov 19 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
1 follow-up statement
632 
WWUS75 KTFX 200225
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
725 PM MST Sun Nov 19 2023

MTZ303-200330-
/O.CAN.KTFX.HW.W.0024.000000T0000Z-231120T0300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
725 PM MST Sun Nov 19 2023

...HIGH WIND WARNING IS CANCELLED...

The threat for strong winds has ended.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 19, 11:05 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 19, 11:05 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1105 AM MST Sun Nov 19 2023

.SYNOPSIS...

Minor snow accumulations are expected along the Continental
Divide and in the mountains of Southwest Montana through tonight
as a series of disturbances cross the Northern Rockies. Periods of
strong and gusty winds are expected through the first half of the
week, with the strongest winds occurring today through Monday
morning and then again Tuesday morning through Tuesday night.
Winds will be especially strong along the Rocky Mountain Front.

&&

.UPDATE...

Inherited forecast is performing nicely; therefore, no updates are
made, at this time.
- Fogleman

&&

.DISCUSSION...

Today through tonight...primary forecast concerns throughout the
period will accumulating snow and strong winds.

The H500 pattern over the Northern Rockies will be messy to say the
least over the next 24 hours as ridging continues to slide east
towards the Mississippi Valley and a series of shortwaves, one
lifting northeast from the Pacific Northwest to over the Canadian
Prairies and the other diving southeast from Northern California to
the Southern Plains, move across the Western CONUS. The tracks of
these two shortwaves will keep most locations dry through Monday
morning, with the exception of areas along and south of the I-90
corridor in Southwest Montana and across the Continental Divide
where predominately light mountain snow and a valley rain/snow mix
is expected. Latest NBM probabilistic data only supports a 20%
chance for 2" or more of snowfall over Raynolds and Targhee Passes
through 12z Monday, with the higher peaks of the Gallatin and
Madison Ranges having between a 50-70% chance of seeing 2" or more
of snow. While travelers going over these and surrounding mountain
passes will undoubtedly encounter some reductions in visibility due
to falling snow and minor accumulations on road surface we will forgo
any winter highlights given the low snowfall amounts and marginal
surface temperatures.

A strengthening surface pressure gradient along the Rocky Mountain
Front through the day combined with cross barrier flow of 20-40kts
will help to drive strong and gusty surface winds across the East
Glacier Park Region, Southern Rocky Mountain Front, Northern and
Southern High Plains adjacent to the Rocky Mountain Front, and
Eastern Glacier/Western Toole/Central Pondera Counties. While most
locations across Southwest through North Central Montana can expect
to see wind gusts of 20-30kts over the next 24 hours the
aforementioned areas across western portions of Central and North
Central Montana have a 60+% chance of seeing wind gusts in excess of
48kts, with areas along the immediate eastern slopes of the Rocky
Mountain Front having a 30-50% chance of seeing gusts in excess of
64kts. While a period of mountain wave activity spreading east
towards the Cut Bank Area is possible during the evening hours
tonight, I expect the core of strongest winds to remain along and
west of the US Hwy 89 corridor where local High Wind criteria is 75
mph. We will therefor forgo any High Wind highlights at the moment,
but should an extended period (outside of a one hit gust) of High
Winds become more imminent for areas like Cut Bank then a short
lead time High Wind Warning may be needed.

Monday through Tuesday...clusters remain in strong agreement with
H500 ridging building in over the Northern Rockies through the
period, which will bring dry conditions and near (Monday) to above
normal (Tuesday) temperatures to Southwest through North Central
Montana. High temperatures on Monday will be 5-10 degrees cooler
than today in wake of a weak cold front, with temperatures
rebounding on Tuesday as the ridge axis moves overhead and
downsloping southwest to west surface winds increase. These
downsloping southwest to west surface winds will become especially
strong and gusty once again along the Rocky Mountain Front, across
the Montana Hwy 200 corridor, and in the north-south orientated
valleys of Southwest Montana from Tuesday morning through Tuesday
night as the surface pressure gradient increases in conjuction with
increasing cross barrier flow. While the latest NBM probabilistic
data keeps locations below <60% chance of seeing 48kts or greater
over this period I am growing concerned that the NBM is not fully
grasping the strength of the pressure gradient, especially along the
Rocky Mountain Front. We will continue to monitor the deterministic
and probabilistic trends for this area especially for any future
High Wind highlights. - Moldan

Upper-level ridging over western CONUS begins to flatten, as
supported by Cluster Analysis, leading to zonal flow aloft, allowing
Pacific moisture to stream into the Treasure State. This, in
conjunction with a southward advancing cold front from Canada, will
ultimately result in below seasonal average temperatures towards the
latter end of the week, including Thanksgiving Day, with Friday
being the coldest. Afternoon temperatures Thanksgiving Day shows
most locations with a temperature spread of a few degrees above and
below the freezing mark. Friday's temperature spread is a bit more
significant, ranging from the lower teens to just above freezing.
Regardless, afternoon temperatures will remain below seasonal
average through at least the weekend, maintaining 5 to 10 degrees
below seasonal average at most locations.

In addition, widespread snowfall will develop Thanksgiving Day and
linger into Friday morning. While much of the snowfall will remain
in the mountains across North-central and Southwest Montana, many
locations at lower elevations may very well experience a white
Thanksgiving as well. That said, latest probabilistic guidance has
shied away from the previous day's snowfall accumulation, now
showing a 60 to 80% chance of at least one inch of snowfall across
mountain ranges, while lower elevations show a modest 30% or less of
similar accumulation. In fact, many of the model ensembles are
suggesting less than an inch of accumulation over the Great Falls
vicinity Wednesday night through Thanksgiving Day, down from the
almost 2 inches models were hinting at 24 hours ago. Nevertheless,
temperatures will be cold enough to retain any snowfall to at least
symbolize a white Thanksgiving, which statistically, has only
happened 22 out of the last 70 years (dating back to 1953) for Great
Falls, 20 out of 61 years (dating back to 1953 apart from 9 years
missing) for Helena, and 15 out of 57 years (dating back to 1961
with 5 years missing) for Havre. A White Thanksgiving is classified
as a snow depth of at least 1 inch of snow, measured at 5 AM.
Needless to say, the probability of a white Thanksgiving tends be on
the lower end of occurring.

The Climate Prediction Center (CPC) suggests the 8 to 14 day Outlook
will have a 33 to 40% chance of below normal temperatures across
North-central and Southwest Montana with a 33 to 40% below normal
precipitation in Southwest Montana and near normal for North-central
Montana. It seems cold and dry will be the trend through early
December. - Pierce

&&

.AVIATION...
1105 AM MST Sun Nov 19 2023 (19/18Z TAF Period)

MVFR to periodic IFR conditions are expected across Southwestern
Montana this afternoon as light rain and mountain snow fall across
the area. Visibility should generally remain over 4 miles, but brief
periods of lower visibility may be possible if more snow reaches the
valley floor. Expect widespread mountain obscuration. Further north,
expect VFR conditions to prevail with some mid to high clouds
passing overhead and gusty winds. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  33  46  30 /  10  10   0   0
CTB  49  30  42  25 /   0   0   0   0
HLN  44  30  45  22 /  20  10   0   0
BZN  41  21  35  13 /  50  40   0   0
WYS  36  16  29   8 /  90  70   0   0
DLN  37  19  38  15 /  50  10   0   0
HVR  52  31  45  22 /   0  10  10   0
LWT  53  30  42  23 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.